Hail, Gaines
- When
- April 13, 3:35 PM CST to 3:40 PM CST
- Where
- Gaines County, Seminole
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.720, -102.650
Temperatures were below normal as a result of a cold front that had passed through West Texas the day before. Surface winds were easterly which helped to increase low-level moisture.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Temperatures were below normal as a result of a cold front that had passed through West Texas the day before. Surface winds were easterly which helped to increase low-level moisture. Upper level disturbances passed over the area and combined with elevated instability. These conditions resulted in a thunderstorm over the northern Permian Basin that produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 13, 1:05 PM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 205 PM CDT Tue Apr 13 2021 .DISCUSSION... Upper low centered over OR this afternoon moving down into the Great Basin by this evening will wobble around that area Wednesday. It will then open up into a trough and move over the Rockies Thursday before swinging down across the Panhandle Friday. A secondary lobe behind it will swing across the 4 Corners region Saturday and Sunday. All this will keep the region in near zonal flow aloft. Today have post frontal conditions across the area which are a big change from yesterday. As of 18z low and mid clouds cover most of the area keeping sunshine off the surface and temperatures about 20 degrees cooler than yesterday. Have chilly temperatures in the 50s except some 70s along the Rio Grande. Will have a cool E upslope flow Wednesday except for SE NM where SE flow returns. Wind will become more southerly Thursday before W wind briefly kicks in ahead of a cold front late Friday. Temperatures will remain below normal Wednesday and Thursday warming to around normal Friday. The next cold front blows through late Friday with much cooler temperatures again for the weekend. Have rain chances each period through Monday night but rainfall totals will be low... went ahead and lowered pops as no reason to be going over guidance in a drought. Currently have some light showers on radar mainly over the Eastern Permian Basin with a few lightning strikes mixed in. Expect thunderstorm coverage to be limited. Precipitatble water on the MAF 12z sounding has increased to 0.94 inch so some locations could see a brief moderate rain. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 45 61 47 62 / 30 50 40 60 Carlsbad 44 74 47 75 / 20 20 30 30 Dryden 54 79 59 75 / 20 20 40 40 Fort Stockton 47 73 52 74 / 30 30 40 40 Guadalupe Pass 41 71 48 72 / 10 0 10 10 Hobbs 42 63 44 64 / 30 30 30 40 Marfa 38 78 45 79 / 10 0 10 10 Midland Intl Airport 45 64 46 65 / 30 40 40 50 Odessa 45 64 46 65 / 30 40 40 50 Wink 44 71 48 72 / 30 30 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 80/72/99
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 140 PM CDT Tue Apr 13 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-141845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 140 PM CDT Tue Apr 13 2021 /1240 PM MDT Tue Apr 13 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible today and tonight. Any storms that do develop may be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 336 PM CDT Tue Apr 13 2021 TXZ045-050-132115- Andrews TX-Gaines TX- 336 PM CDT Tue Apr 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREWS AND WESTERN GAINES COUNTIES UNTIL 415 PM CDT... At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Nadine, or 14 miles east of Eunice, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seminole, Gaines County Airport and Paynes Corner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3243 10283 3249 10304 3287 10281 3267 10243 TIME...MOT...LOC 2035Z 215DEG 23KT 3252 10292 24
The Midland/Odessa radar (KMAF), 97 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948308.